Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 28, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Sep 26, 2012, 3:46 PM HST for 4 counties in Hawaii. It took effect at Sep 27, 2012, 6:00 AM HST. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2012, 3:46 PM HST (01:46 UTC)
- In effect from
- Sep 27, 2012, 6:00 AM HST
- Expired
- Sep 29, 2012, 3:31 AM HST
- In force
- 46 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
260 WHHW40 PHFO 270146 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 346 PM HST WED SEP 26 2012 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS... .A LARGE AND PERSISTENT FETCH OF WINDS IN THE SOUTHERN HEMISPHERE LAST WEEK SENT A LARGE SOUTH SWELL TOWARD THE STATE. SURF WILL BUILD TO ADVISORY LEVELS DURING THE DAY ON THURSDAY...AND PERSIST THROUGH FRIDAY. HIZ001>003-005-006-012>014-016-018>021-023>025-271500- /O.NEW.PHFO.SU.Y.0028.120927T1600Z-120929T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI- KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 346 PM HST WED SEP 26 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 PM HST FRIDAY. * SURF...BUILDING TO 6 TO 8 FEET DURING THE DAY THURSDAY. * TIMING...SURF WILL RISE DURING THE DAY ON THURSDAY AND CONTINUE THROUGH FRIDAY. * IMPACTS...DANGEROUS BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ BRAVENDER
5 follow-up statements
748 WHHW40 PHFO 271329 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 AM HST THU SEP 27 2012 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS... .A LARGE AND PERSISTENT FETCH OF WINDS IN THE SOUTHERN HEMISPHERE LAST WEEK SENT A LARGE SOUTH SWELL TOWARD THE STATE. SURF WILL BUILD TO ADVISORY LEVELS THIS AFTERNOON...AND PERSIST THROUGH FRIDAY. HIZ001>003-005-006-012>014-016-018>021-023>025-280230- /O.CON.PHFO.SU.Y.0028.120927T1600Z-120929T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI- KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 329 AM HST THU SEP 27 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM HST FRIDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM HST FRIDAY. * SURF...BUILDING TO 6 TO 8 FEET. * TIMING...SURF WILL RISE THIS AFTERNOON AND CONTINUE THROUGH FRIDAY. * IMPACTS...DANGEROUS BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ FOSTER
925 WHHW40 PHFO 280141 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 341 PM HST THU SEP 27 2012 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS... .WAVES WILL BUILD TO ADVISORY LEVELS TONIGHT...AND CONTINUE INTO FRIDAY. HIZ001>003-005-006-012>014-016-018>021-023>025-281445- /O.CON.PHFO.SU.Y.0028.000000T0000Z-120929T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI- KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 341 PM HST THU SEP 27 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. * SURF...BUILDING TO 6 TO 8 FEET. * TIMING...SURF WILL RISE TONIGHT AND CONTINUE THROUGH FRIDAY. * IMPACTS...DANGEROUS BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MORRISON
893 WHHW40 PHFO 281331 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST FRI SEP 28 2012 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS... .HIGH SURF CONTINUING THROUGH THE DAY TODAY. HIZ001>003-005-006-012>014-016-018>021-023>025-290245- /O.CON.PHFO.SU.Y.0028.000000T0000Z-120929T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI- KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 331 AM HST FRI SEP 28 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...6 TO 8 FEET. * TIMING...THROUGH 6 PM THIS EVENING. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ BURKE
913 WHHW40 PHFO 290203 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 403 PM HST FRI SEP 28 2012 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS... .HIGH SURF CONTINUING THROUGH TONIGHT. HIZ001>003-005-006-012>014-016-018>021-023>025-291515- /O.EXT.PHFO.SU.Y.0028.000000T0000Z-120929T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI- KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 403 PM HST FRI SEP 28 2012 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. * SURF...6 TO 8 FEET. * TIMING...THROUGH 6 AM SATURDAY. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MORRISON
858 WHHW40 PHFO 291331 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST SAT SEP 29 2012 HIZ001>003-005-006-012>014-016-018>021-023>025-291445- /O.CAN.PHFO.SU.Y.0028.000000T0000Z-120929T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI- KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 331 AM HST SAT SEP 29 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF IS GRADUALLY DECREASING ALONG SOUTH FACING SHORES OF THE HAWAIIAN ISLANDS EARLY THIS MORNING. THEREFORE...THE HIGH SURF ADVISORY IS CANCELLED FOR SOUTH FACING SHORES OF THE ISLAND CHAIN. $$ HOUSTON
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Sep 26, 10:00 AM HST, 5 hours 46 minutes earlier.
Area forecast discussion, Sep 26, 10:00 AM HST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST WED SEP 26 2012 .SYNOPSIS... A TRADE WIND WEATHER PATTERN WILL CONTINUE THROUGH THE WORK WEEK AS HIGH PRESSURE REMAINS FAR NORTH OF THE STATE. CLOUDS AND PASSING SHOWERS WILL AFFECT MAINLY WINDWARD AND MAUKA AREAS. WINDS ARE EXPECTED TO BECOME LIGHT AND TURN SOUTHEASTERLY OVER THE WEEKEND AS A FRONT APPROACHES AND STALLS NORTHWEST OF THE AREA. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH ORIENTED NORTHEAST TO SOUTHWEST EXTENDING ACROSS THE STATE. AT THE SURFACE...HIGH PRESSURE IS LOCATED FAR NORTHEAST OF THE STATE...WITH AN EAST TO WEST RIDGE EXTENDING ALONG 31N. 12Z SOUNDINGS SHOW INVERSIONS RANGING FROM 6KFT AT LIHUE TO 8KFT AT HILO. PRECIPITABLE WATERS ARE 1.1-1.2 INCHES. EARLY MORNING MIMIC TOTAL PRECIPITABLE WATER IMAGERY SHOWS SIMILAR TO SLIGHTLY DRIER PW VALUES EXTENDING UPSTREAM OF THE STATE. AN EXCEPTION IS HIGHER VALUES JUST EAST OF 150W...BUT THESE ARE RELATED TO AN AREA OF HIGH LEVEL MOISTURE EAST OF THE UPPER TROUGH...AND NOT A SIGN OF THE MOISTURE CONTENT OF THE MARINE LAYER. THE 12Z GFS/NAM AND 00Z ECMWF ARE SIMILAR SHOWING TYPICAL TRADE WIND CONDITIONS CONTINUING THROUGH THE WEEK. FORECAST SOUNDINGS SHOW INVERSIONS REMAINING AT SIMILAR LEVELS THROUGH THE REST OF THE WEEK. THERE SHOULD BE ENOUGH LOW-LEVEL MOISTURE EMBEDDED IN THE TRADE WIND FLOW TO KEEP RAINFALL CHANCES NEAR NORMAL VALUES. TRADE WINDS WILL BEGIN TO WEAKEN SLIGHTLY BY THE END OF THE WEEK...BUT STILL REMAIN STRONG ENOUGH TO FOCUS SHOWERS ACROSS WINDWARD AND MAUKA AREAS. DURING THE WEEKEND...A COLD FRONT MOVES IN NORTHWEST OF THE AREA...AND A LOW DEVELOPS ALONG IT FAR NORTH OF THE STATE. THIS FRONT WILL HELP TO WEAKEN THE SURFACE RIDGE AND SHIFT IT SOUTHWARD OVER THE STATE. THERE ARE DIFFERENCES BETWEEN THE 12Z GFS AND 00Z ECMWF...WITH THE ECMWF DEVELOPING A CUTOFF UPPER LOW FARTHER SOUTH. THERE ARE A COUPLE GFS ENSEMBLE MEMBERS THAT FOLLOW THIS TYPE OF PATTERN...BUT THE BULK ARE SIMILAR TO THE OPERATIONAL GFS. A QUICK LOOK AT THE 12Z ECMWF SHOWS IT IS MUCH CLOSER TO THE GFS SOLUTION. THE FRONT IS EXPECTED TO REMAIN NORTHWEST OF KAUAI...WITH THE BACKGROUND GRADIENT TURNING SOUTHEAST ACROSS THE ISLANDS. THE LIGHTER WINDS UNDER THE RIDGE WILL LEAD TO ONSHORE SEA BREEZES DURING THE AFTERNOONS AND OFFSHORE LAND BREEZES AT NIGHT. UNDER THIS TYPE OF CONVECTIVE PATTERN...CLOUDS AND SHOWERS WILL BE MOST ACTIVE ACROSS INTERIOR AND LEEWARD SECTIONS DURING THE AFTERNOONS...WITH CLEARING CONDITIONS OVERNIGHT. THE AIRMASS REMAINS RELATIVELY STABLE...SO HEAVY SHOWERS ARE NOT EXPECTED. && .AVIATION... VFR CONDITIONS WILL PREVAIL FOR THE TERMINALS THROUGH TODAY. HOWEVER...LOW CLOUDS AND SHOWERS MAY CREATE BRIEF MVFR CONDITIONS ALONG WINDWARD SHORES AND SLOPES. AIRMET TANGO CONTINUES FOR OCCASIONAL MODERATE TURBULENCE BELOW 7000 FEET IMMEDIATELY SOUTH THROUGH WEST OF MOUNTAINS DUE TO LOCALLY GUSTY TRADE WINDS. && .MARINE... A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR STRONG TRADE WINDS AND ROUGH SEAS ACROSS THE TYPICALLY WINDIER AREAS NEAR MAUI AND THE BIG ISLAND. WITH WINDS AT THIS LEVEL EXPECTED TO CONTINUE FOR LONGER...WE WILL EXTEND THE ADVISORY THROUGH THURSDAY FOR NOW. DEPENDING ON HOW CONDITIONS EVOLVE...THIS ADVISORY MAY NEED TO BE EXTENDED INTO FRIDAY. THE CURRENT SOUTH SWELL WILL MAINTAIN MODERATE SURF ALONG SOUTH FACING SHORES OF THE ISLANDS THROUGH THURSDAY MORNING. A LARGER SWELL BUILDING LATE TONIGHT AND THROUGH THE DAY ON THURSDAY WILL LIKELY CAUSE SURF TO REACH THE HIGH SURF ADVISORY THRESHOLD OF 8 FEET ALONG SOUTH FACING SHORES. A HIGH SURF ADVISORY WILL LIKELY BE ISSUED THIS AFTERNOON AS WE WILL BE WITHIN THE 24 HOUR WINDOW FOR THE ONSET OF ADVISORY CONDITIONS. HOWEVER...IT WILL BE IMPORTANT TO EMPHASIZE THAT THE HIGH SURF IS NOT EXPECTED UNTIL THURSDAY AFTERNOON. ADVISORY LEVEL SURF IS EXPECTED TO CONTINUE THROUGH SATURDAY BEFORE GRADUALLY DIMINISHING. THE CURRENT NORTH SWELL WILL CONTINUE TO GRADUALLY LOWER THROUGH TONIGHT. ANOTHER NORTH NORTHWEST SWELL ARRIVING FRIDAY WILL PEAK SATURDAY PRODUCING MODERATE SIZED SURF ALONG MOST NORTH AND SOME WEST FACING SHORES. THIS SWELL IS EXPECTED CONTINUE THROUGH EARLY NEXT WEEK...ONLY DIMINISHING SLIGHTLY. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...BRAVENDER AVIATION...POWELL
Nearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.